Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 877, NWS Norman, OK

October 14, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 14, 2017, 11:22 PM CDT for 4 counties in Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 11:22 PM CDT (04:22 UTC)
Expired
Oct 15, 2017, 12:00 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lincoln County, OK, Logan County, OK, Oklahoma County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:21 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Oct 14, 6:21 PM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Sat Oct 14 2017

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Some minor adjustments were made for the timing of TSRA tonight.
It appears 1-2 hours later than previously thought. Still expect
gusty north winds behind the front in addition to thunderstorms.
Some locations could exceed 40 kt gusts. The showers and storms
will quickly move SE overnight and skies will begin to clear near
sunrise. However, gusty north winds around 20 to 30 kt will
persist for a few hours during Sun morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  42  69 /  90   0   0   0
Hobart OK         49  64  40  69 /  80   0   0   0
Wichita Falls TX  54  66  43  69 /  80  10   0   0
Gage OK           42  63  36  71 /  20   0   0   0
Ponca City OK     47  63  38  69 /  90   0   0   0
Durant OK         56  68  47  72 /  90  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT Sunday for OKZ004>007-009>012-
     014>019-021>025-027>029-033>041-044>046-050.

TX...Wind Advisory until 7 AM CDT Sunday for TXZ083>090.

&&

99/03/03
Hazardous weather outlook, Oct 14, 8:39 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
839 PM CDT Sat Oct 14 2017

OKZ004>048-050>052-TXZ083>090-151230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
839 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe storms in far north central
Oklahoma. A marginal risk includes much of the rest of the area.

Location...
The slight risk just covers an area along and north of a line from
Tonkawa to medford to Renfrow, Oklahoma. The marginal risk is east
of a line from Cherokee to Camargo to Sweetwater up to a line
running from Chockie to Wapanucka to Burneyville.

Timing...
Through 2 AM.

Impacts...
Damaging wind gusts up to 70 mph and damaging hail, to the size
of half dollars, are the main concerns. Locally heavy rain is
also possible.

Discussion...
The cold front is currently pushing east southeast into northern
Oklahoma, with elevated scattered thunderstorms continuing to
develop behind it. Some of these storms will become strong to
severe. Damaging wind gusts and damaging hail are the primary
concerns overnight. The chance for severe storms will decrease
overnight into the early Sunday morning hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should be prepared for severe weather operations into
the overnight hours.

.Strong Winds...
Strong northerly winds are expected behind the cold front as it
moves across the area. Wind gusts up to 45 mph will be possible
in some areas this evening and overnight. A wind advisory is in
effect through early Sunday for areas along and west of I-35.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight chance that showers and thunderstorms will
linger across southeast Oklahoma early Sunday morning before
moving out of the area. After these storms exit, no thunderstorms
are expected through Friday.

.Frost...
Patchy frost will be possible across parts of northern Oklahoma
on Monday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Local storm report, Oct 14, 10:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
10/14/2017  M64 MPH          CANADIAN           OK   MESONET

1040 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
10/14/2017  M64 MPH          CANADIAN           OK   MESONET

&&

KURTZ
Local storm report, Oct 14, 11:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     EL RENO                 35.53N 97.96W
10/14/2017  E60 MPH          CANADIAN           OK   AWOS

&&

KURTZ
Special weather statement, Oct 14, 11:04 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1104 PM CDT SAT OCT 14 2017

OKZ018>020-024-025-028-029-150430-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Cleveland OK-
McClain OK-
1104 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne...eastern
Kingfisher...Oklahoma...Logan...northeastern Canadian...northwestern
Cleveland and northwestern McClain Counties Until 1130 PM CDT...

AT 1100 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving east at 50 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Oklahoma City, Edmond, Moore, Midwest City, Del City, Guthrie,
Newcastle, Yukon, Bethany, Mustang, Choctaw, Warr Acres, The Village,
Piedmont, Spencer, Nichols Hills, Jones, Nicoma Park, Langston and
Crescent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9714 3524 9767 3533 9767 3534 9769
      3573 9776 3616 9775 3616 9714
TIME...MOT...LOC 0400Z 266DEG 45KT 3563 9756

03
Special weather statement, Oct 14, 11:05 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1105 PM CDT SAT OCT 14 2017

OKZ034>037-150445-
Kiowa OK-Tillman OK-Greer OK-Jackson OK-
1105 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northwestern
Tillman...southeastern Greer and northeastern Jackson Counties Until
1145 PM CDT...

AT 1104 PM CDT, a strong thunderstorm was located near Friendship,
moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Altus, Snyder, Tipton, Blair, Mountain Park, Roosevelt, Manitou,
Martha, Headrick, Friendship, Cooperton, Altus Air Force Base, Tom
Steed Reservoir, Warren, Humphreys, Hester and southeastern
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3491 9948 3494 9882 3434 9883 3466 9949
TIME...MOT...LOC 0404Z 281DEG 26KT 3465 9923

03
Local storm report, Oct 14, 11:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
10/14/2017  M61 MPH          GRADY              OK   MESONET

&&

KURTZ
Local storm report, Oct 14, 11:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND GST     2 N BETHANY             35.53N 97.64W
10/14/2017  E71 MPH          OKLAHOMA           OK   ASOS

&&

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:26 PM CDTSpecial Weather StatementOUNKay49 min
Oct 14, 8:37 PM CDTSpecial Weather StatementOUNBeckham38 min
Oct 14, 9:04 PM CDTSpecial Weather StatementOUNDewey41 min
Oct 14, 9:14 PM CDTSevere Thunderstorm WarningOUNCuster, Washita46 min
Oct 14, 9:52 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita38 min
Oct 14, 10:31 PM CDTSpecial Weather StatementOUNCaddo, Canadian, Kingfisher44 min
Oct 14, 10:47 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady43 min
Oct 14, 11:04 PM CDTSpecial Weather StatementOUNLogan, Oklahoma26 min
Oct 14, 11:05 PM CDTSpecial Weather StatementOUNKiowa40 min
Oct 14, 11:07 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Oct 14, 11:18 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain27 min
Oct 14, 11:43 PM CDTSpecial Weather StatementOUNComanche, Tillman32 min
Oct 14, 11:44 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie46 min
Oct 14, 11:58 PM CDTSpecial Weather StatementOUNPayne32 min
Oct 15, 12:16 AM CDTSevere Thunderstorm WarningOUNHughes, Pottawatomie, Seminole44 min
Oct 15, 12:32 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Tillman43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.